About Toxic Epidermal Necrolysis
Toxic epidermal necrolysis, or TEN, is a much more serious expression of Stevens-Johnson Syndrome, or SJS. Like SJS, TEN produces lesions and blistering of the skin until it eventually dies and sheds from the body. However, unlike SJS, toxic epidermal necrolysis affects more than 30 percent of the body – in some cases spreading to 90 percent or more of total skin surface area.
Because of the severity of TEN, as many as four in ten people who are diagnosed with the condition may die from it. Also, TEN may spread to other areas of the body besides the skin, including areas with mucous membranes such as the esophagus, eyes, nasal cavity, genitals and lungs. This can lead to an inability to eat and drink, as well as permanent blindness.
Causes of TEN
TEN is virtually always the result of a reaction to a drug, including non-steroidal anti-inflammatory drugs, such as Advil and Motrin. However, though SJS and TEN reactions to these medications can occur within minutes of taking the drugs, some people experience no signs and symptoms of TEN for the first few days after taking ibuprofen.
Unfortunately, many of the people affected by toxic epidermal necrolysis are blindsided by its onset. This is because major manufacturers of ibuprofen products do not warn consumers of the risks of SJS and TEN on product labels. If you or someone you know has been affected by TEN after taking a drug containing ibuprofen, contact us immediately. You may be entitled to compensation for the your physical and monetary losses.